Kidney damage from too much medication poses risk to intellect… – Prader-Willi Syndrome News

A case of acute kidney injury in a woman with Prader-Willi syndrome (PWS) and intellectual disability was attributed in a recent report to the use of multiple drugs.

The case shed light on how vulnerable people with intellectual disabilities are over-medicated, with the complications that this entails. His the researchers noted that consistent and comprehensive care with an established primary care physician can help prevent such incidents.

“Our case illustrates that patients with [intellectual disability] are at increased risk of [medication]-related adverse outcomes, which are preventable medical errors,” the team wrote. “Continuity of care by an established primary care physician is essential in the management of patients with [intellectual disability].”

PWS is usually accompanied by a wide range of coexisting conditions, including obesity, thyroid problems, high blood pressure, and diabetes. Most PWS patients also have intellectual and developmental disabilities (IDD).

Chronic conditions associated with PWS are often managed through long-term use of multiple medications, which can lead to adverse effects, including kidney damage. Patients with DID typically rely on doctors and caregivers to manage their medications, and on average receive more medication and have more side effects than those without DID.

A team led by researchers at Pikeville Medical Center in Kentucky describes the case of a 26-year-old woman with PWS and intellectual disability who complained of diarrhea, general weakness and swelling in her legs and feet. Kidney function tests came back abnormal.

The woman had a history of type 2 diabetes, congestive heart failure, obstructive sleep apnea, pulmonary hypertension (increased pressure in the arteries supplying the lungs) and acute otitis media with effusion or accumulation fluid in the ear.

Several medications had been prescribed by several physicians to treat these conditions, and his treatment regimens had changed frequently over the previous year.

Lab tests after arriving in the ER showed she had elevated blood urea nitrogen and creatinine, reduced estimated glomerular filtration rate, and hyperkalemia (high blood potassium). , all of which indicate renal dysfunction.

The woman was diagnosed with acute kidney injury secondary to polypharmacy or concurrent use of multiple medications.

Several of the medications she was taking, including enalapril, chlorthalidone, valsartan, metformin and sitagliptin, were stopped due to their potential toxic effects on the kidneys.

The patient was successfully treated with other therapies, namely gentle hydration and furosemide (a strong diuretic), and her kidney function improved within two days.

According to the researchers, the woman’s kidney damage may have occurred because she was not receiving regular care from a single doctor.

“Unfortunately, our patient did not have continuity of care with an established primary care physician, which could have resulted in induced polypharmacy [kidney injury]“, wrote the researchers.

This is supported by the 2018 Canadian Consensus Guidelines which emphasize the essential role of family physicians in “promoting health, general well-being, and decision-making for adults with IDD”, have they added.

The researchers also noted several other measures to prevent such cases, including frequent review of medication lists, annual comprehensive “health checkups,” and clear communication between patients, caregivers, health care providers, and providers. pharmacists.

“Clear communication between health care providers and caregivers is essential to orchestrating the delivery of appropriate health care to adults with IDD. Additionally, prescribers, pharmacists, and caregivers should be specifically trained to care for patients with DID,” the researchers concluded.

Comments are closed.